Lung Damage caused by the use of vapes or other electronic vaping products (EVALI) : What do we Know?

Vaping is one of the top health concerns of the year. Recently, the CDC even gave a title: Lung Injury caused by inhaling e-cigarettes or other electronic vaping products (EVALI); What are the health problems caused by inhaling vapes?

E-cigarettes are an alternative to inhaling tar. E-cigarettes are designed to be less harmful than smoking and are also considered a way to quit regular cigarettes. The data shows that smoking e-cigarettes are also less of a health risk before users completely quit smoking tar. However, e-cigarettes are also used to inhale marijuana (for medical and recreational purposes, etc.). Due to the high appeal of flavored vape brands to young people and many communities, e-cigarettes have long been controversial, and flavored e-cigarette-related products have reached the extent of proliferation. While the government has tried to prevent teenagers from buying e-cigarettes online, the reality is that most ages buy vapes.

The latest issue with EVALI is that as of mid-October, there were more than 1,000 cases of vaping-related lung disease, with 33 deaths linked to vaping. This social chaos has also led Massachusetts Governor Baker to declare a public health emergency and explicitly ban the sale of all vaping-related products within four months. However, it is unclear whether this will help, because according to the CDC, the majority of patients (77 percent) who get sick from smoking use Tetrahydrocannabinol (THC), and some products may contain both THC and tobacco tar. As a result, the benefits of restricting conventional tar vape brands are uncertain. Also, it’s not clear if e-cigarettes are causing the problem, or if THC, invisibly contaminated with hydrogen cyanide or other toxic compounds, is the real culprit.

Regardless, clinicians should be aware of upcoming or possible cases of EVALI. If they do find EVALI disease, they should treat it immediately. In this regard, the CDC also made some practical recommendations, including:

  • All patients who have inhaled e-cigarettes or other vaping products in the past 90 days have experienced respiratory, gastrointestinal, and physical benefits.
  • If the use of e-cigarettes or other electronic vaping products may cause lung damage to the patient, ask the patient for privacy to obtain a detailed medical history and adopt the same, non-judgmental attitude.
  • According to the report, patients using e-cigarette brands should include vital signs and pulse oxygen saturation analysis; The main reason is that the results of auscultation lung examination are generally not obvious, even if the patient has severe lung injury.
  • Patients with a history of vape use or smoking with respiratory or gastrointestinal symptoms should obtain a chest X-ray. (CXR); X-rays of EVALI patients typically include lung penetration and chest CT shadows on the CXR.
  • Patients with suspected EVALI should be hospitalized if their indoor oxygen (O2) saturation decreases (below 95%) or if they experience difficulty breathing. For mild cases, outpatient management may be considered. 24-48 hours follow-up is recommended.
  • Clinical reports show that the use of corticosteroids can effectively improve the disease of patients, but we strongly recommend that patients with pneumonia in the community be treated with antibiotics as soon as possible. Especially during peak flu seasons, healthcare providers should consider that all patients suspected of having EVALI may have the flu.